Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 1, NWS Wakefield, VA

February 22, 2003Mecklenburg County, Virginia

NWS Wakefield, VA issued this tornado warning at Feb 22, 2003, 12:49 PM EST for Mecklenburg County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 12:49 PM EST (17:49 UTC)
Expired
Feb 22, 2003, 1:30 PM EST
In force
41 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 102 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 577 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
577 m²/s²
0-3 km storm-relative helicity
866 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WFUS51 KAKQ 221749
TORAKQ
VAC117-221830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1248 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 130 PM EST

* AT 1248 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO ALONG A LINE
  EXTENDING FROM 5 MILES EAST OF NELSON TO 12 MILES SOUTH OF EPPES
  FORK...MOVING NORTHEAST AT 35 MPH.

* THE STORM PRODUCING THE TORNADO WILL REACH...
  CLARKSVILLE AROUND 1250 PM
  RICHARDSON AROUND 1255 PM
  FINCHLEY AND EPPES FORK AROUND 100 PM
  SKIPWITH AND KEATS AROUND 105 PM
  ROGERS CORNER AND BOYDTON AROUND 110 PM
  CHASE CITY AND BEECHWOOD AROUND 115 PM

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY
BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 3655 7871 3626 7840 3663 7805 3692 7836
$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Feb 22, 10:35 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 22, 10:35 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1035 AM EST SAT FEB 22 2003

LOTS OF ISSUES IN THE SHORT TERM. FIRSTLY...ALREADY UPDATED
GRIDS/TEXT PRODUCTS FOR EXPIRED DENSE FOG ADVISORY AND TO ADD
TORNADO WATCH FOR INTERIOR NE NC COUNTIES. FOG CONTS TO BE DENSE
LATE THIS MORNING BUT SHOULD BEGIN TO THIN BY MIDDAY AS WARM FRONT
LIFTS N ALG COAST. ISOLATED SVR THREAT FOR THIS AFTN ACRS SE
SECTIONS PER IMPRESSIVE VERTICAL WIND SHEAR BUT INSTABILITY WL BE
LIMITED AS LOW LEVEL STABLE WEDGE FIRMLY ENTRENCHED. HWVR...NE
NC/FAR SE VA SHUD SNEAK INTO WARM SECTOR THIS AFTN.

MUCH OF AKQ FA DEVOID OF PCPN ATTM. SHWRS/ISOLD ELEVATED TSTMS
ONLY CLIPPING FAR NW COUNTIES BUT MAIN AREA PCPN WILL MOVE ACRS
FA THIS AFTN SO MAINTAINED HIGH POPS.

TWEAKED AFTN HIGHS UP SLIGHTLY MOST AREAS THIS UPDATE.

HYDRO: LTST RFC GUID HAS PUSHED BACK TIMING OF RIVER CRESTS. ONLY
PALMYRA THREAT FOR FLOODING DURING NEXT 24 HRS. WL LIKELY ISSUE
RIVER FLOOD WARNING SHORTLY.

CWF: RAISED GALE WARNING FOR CSTL WTRS THIS UPDATE AS GALE FORCE
WINDS EXPECTED WITHIN 24 HOUR WINDOW.

PREV DISC BLO:
-----------------------------------------------------------------
BASED ON MODEL PROGS...WAA RAINS SHOULD LIFT NORTH OF THE FA...WITH
PROGRESSION OF LOW LEVEL WARM ADVECTION MAXIMUM AND 850 MB WARM
FRONT. AREA OF MODERATE TO HEAVY RAIN ASSOC WITH WAVE ITSELF SHOULD
REMAIN MAINLY W OF OUR FA...WITH HEAVIEST AMOUNTS OVER THE
MOUNTAINS...AS SYSTEM TRACKS ALONG AND W OF THE APPALACHIANS. BASED
ON THE ABOVE SCENARIO...EXPECT BASIN AVERAGES OVER THE FA OF MAINLY
AROUND A HALF AN INCH...NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS IN
THE SHORT TERM.  HIGHER QPF INDICATED OVER FAR NRN
COUNTIES...PERHAPS CLOSE TO AN INCH...AND THIS INCLUDES DORCHESTER
COUNTY. WITH THIS HIGHER QPF EXPECTATION...AND CONSIDERABLE SNOW
PACK...WILL CONTINUE THE FLOOD WATCH THERE...THAT WAS ISSUED BY THE
DAY SHIFT. OTHERWISE...ONLY FLOODING CONCERN WILL BE POSSIBILITY
THAT RIVERS COULD CREST AT OR ABOVE FLOOD STAGE ON SUNDAY...WITH
CONSIDERABLE RAIN AND MELTING EXPECTED TO OCCUR UP THE JAMES AND
APPOMATOX BASINS.  THESE RIVER CREST FORECASTS STILL
IMPRECISE...SENSITIVE TO HOW MUCH RAIN ACTUALLY FALLS...AND ARE MORE
THAN 24 HOURS OUT...SO TOO EARLY TO GO UP WITH ANY RIVER FLOOD
WARNINGS.

ALTHOUGH RAINFALL NOT EXPECTED TO CAUSE ANY SIGNIFICANT FLOODING
ACROSS OUR FA...WILL STILL HAVE TO CONTEND WITH INCREASING WINDS AND
SOME SEVERE POTENTIAL IN THE SOUTH. WIND PROFILES...FEATURING A 60
TO 70 KT 850 MB JET AND IMPRESSIVE LOW LEVEL SPEED SHEAR...CERTAINLY
FAVOR DAMAGING WIND THREAT. HOWEVER...INSTABILITY VERY
LIMITED...WITH ETA CAPES 200 TO 400 J/KG. ALSO...POSSIBLE THAT
MODELS ARE TOO AGGRESSIVE AT BRINGING SFC WARM FRONT NORTH...WHICH
WOULD LIMIT SFC BASED CONVECTION AND SEVERE POTENTIAL MAINLY TO THE
SOUTH.  AT THIS POINT...PLAN TO ISSUE A SEVERE WEATHER POTENTIAL
OUTLOOK FOR THE FA...EMPHASIZING THE POTENTIAL FOR DAMAGING WINDS IN
THE SOUTH...WITH EXPECTED LINEAR CONVECTION THIS AFTERNOON...AND
POTENTIAL FOR IT TO BRING DOWN STRONG WINDS...WITH OR WITHOUT
THUNDER.

AS FAR AS GRADIENT WINDS ARE CONCERNED...FOR OUR FORECAST AREA SEE
POTENTIAL FOR ADVISORY TYPE WINDS LATE TONIGHT...AND ESPECIALLY ON
SUNDAY...BUT NOT THE HIGH WIND WARNING CONDITIONS...SUSTAINED AOA 40
MPH WITH WIND GUSTS AOA 58 MPH FOR MORE THAN AN HOUR...THAT WOULD
NECESSITATE A WATCH.  COULD SEE THESE TYPE OF WINDS WITH ANY
CONVECTION...AND WILL COVER THIS IN THE SEVERE WEATHER OUTLOOK.

MARINE...EXPECT GALES FOR COASTAL WATERS ON SUNDAY. SCA FOR THE BAY
AND COASTAL WATERS BEGINNING THIS AFTERNOON.
--------------------------------------------------------------------
.AKQ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ021. GALE
WARNING...ATLC COASTAL WATERS.
NC...GALE WARNING...ATLC COASTAL WATERS...SCA CURRITUCK SOUND.
TORNADO WATCH UNTIL 400 PM FOR NCZ012>014...NCZ030.
VA...GALE WARNING...ATLC COASTAL WATERS...SCA CHES BAY S OF SMITH PT.

CULLEN
Hazardous weather outlook, Feb 22, 5:10 AM EST, 7 hours 39 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...AS A STORM
SYSTEM AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. THESE
THUNDERSTORMS WOULD HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED BY THIS
OFFICE AT 445 AM.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS ARE POSSIBLE OVER THE LAND AND MARINE AREAS ON
SUNDAY AS AN INTENSIFYING STORM MOVES OFF THE NEW ENGLAND COAST.
GALE CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS. AN ADVISORY
MAY BE NEEDED OVER LAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Feb 22, 10:55 AM EST, 1 hour 54 minutes before
NCZ012>017-030>032-102-VAZ060-061-065>071-079>084-086>094-096>098-
222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EST SAT FEB 22 2003

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

THERE IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OR TORNADOES
TO DEVELOP THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST VIRGINIA...
AND NORTHEAST NORTH CAROLINA. A TORNADO WATCH HAS ALREADY POSTED FOR
INTERIOR SECTIONS OF NORTHEAST NORTH CAROLINA THROUGH 4 PM. THE MAIN
THREAT WILL BE ISOLATED TORNADOES AND WIND GUSTS TO 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

A STRONG LOW PRESSURE SYSTEM...CENTERED OVER THE TENNESSEE VALLEY
AT MIDDAY...WILL MOVE NORTHEAST ALONG THE APPALACHIAN MOUNTAIN CHAIN
THIS AFTERNOON...AND INTO INTERIOR NEW ENGLAND BY SUNDAY. AN
ASSOCIATED WARM FRONT WILL MOVE NORTH ACROSS THE CAROLINAS...AND
INTO SOUTHERN VIRGINIA THIS AFTERNOON. THIS WILL ALLOW
WARM...UNSTABLE AIR TO MOVE INTO SOUTHERN VIRGINIA AND NORTHEAST
NORTH CAROLINA ...WHICH WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

CULLEN
Special weather statement, Feb 22, 12:25 PM EST, 24 minutes before
VAZ048-049-060>076-079>083-087-088-221915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1225 PM EST SAT FEB 22 2003

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING EAST CENTRAL VIRGINIA...

A LARGE AREA OF RAIN WILL MOVE ACROSS EAST CENTRAL VIRGINIA DURING
THE EARLY AFTERNOON HOURS. SOME OF THE RAIN MAY BE HEAVY AT TIMES
ALONG AND WEST OF THE I-95 CORRIDOR...WITH RAINFALL RATES OF GREATER
THAN ONE HALF INCH PER HOUR EXPECTED. EMBEDDED THUNDERSTORMS ARE
ALSO LIKELY WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE
CAUTION ON THE ROADWAYS DUE TO THE HEAVY RAIN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:49 PM ESTSevere Thunderstorm WarningAKQSouthampton, Sussex31 min
Feb 22, 2:14 PM ESTTornado WarningAKQSouthampton, City of Franklin, City of Suffolk31 min
Feb 22, 2:41 PM ESTSpecial Marine WarningAKQ64 min
Feb 22, 2:42 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth, City of Virginia Beach28 min
Feb 22, 3:07 PM ESTTornado WarningAKQCity of Virginia Beach33 min
Feb 22, 3:12 PM ESTSpecial Marine WarningAKQ63 min
Feb 22, 3:12 PM ESTSpecial Marine WarningAKQ63 min
Feb 22, 4:07 PM ESTSpecial Marine WarningAKQ53 min
Feb 22, 4:07 PM ESTSpecial Marine WarningAKQ53 min
Feb 22, 4:07 PM ESTSpecial Marine WarningAKQ53 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.